Popular Drugs Catalogue



Chemical Name: ROFECOXIB (ro-fa-COX-ib)

Common uses
This medicine is a nonsteroidal anti-inflammatory drug (NSAID) known as a COX-2 inhibitor used to relieve pain and swelling (inflammation). It is used to treat arthritis, acute pain, migraines, and menstrual pain and discomfort. This drug works by blocking the enzyme in your body that makes prostaglandins. Decreasing prostaglandins helps to reduce pain and swelling. This medicine may be used to treat other conditions as determined by your doctor.

Before using
Some medicines or medical conditions may interact with this medicine. INFORM YOUR DOCTOR OR PHARMACIST of all prescription and over-the-counter medicine that you are taking. ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking an ACE inhibitor, "blood thinners" such as warfarin, corticosteroids such as prednisone, lithium, methotrexate, rifampin, "water pills" such as hydrochlorothiazide or furosemide, theophylline, tizanidine, other NSAIDS such as aspirin or ibuprofen, or other COX-2 inhibitors such as celecoxib or valdecoxib. Inform your doctor of any other medical conditions including asthma, nasal polyps, stomach problems (bleeding or ulcers), dehydration, any allergies (especially aspirin or NSAID allergies), kidney disease, liver disease, poorly controlled diabetes, heart disease (including a history of heart attack, high blood pressure, or congestive heart failure), history of stroke, history of blood clots, alcohol use, swelling, blood disorders such as anemia, serious infections, pregnancy, or breast-feeding. USE OF THIS MEDICINE IS NOT RECOMMENDED if you have history of severe kidney disease. Contact your doctor or pharmacist if you have any questions or concerns about taking this medicine.

Follow the directions for using this medicine provided by your doctor. THIS MEDICINE COMES WITH A PATIENT INFORMATION LEAFLET. Read it carefully. Ask your doctor, nurse, or pharmacist any questions that you may have about this medicine. This medicine may be taken on an empty stomach or with food. To decrease the chance of stomach upset, this medicine is best taken with food. Take this medicine with a full glass of water (8 oz or 240 ml). Do not lie down for 30 minutes after taking this medicine. STORE THIS MEDICINE at room temperature below 77 degrees F (25 degrees C) in a tightly-closed container, away from heat, moisture, and light. Brief storage between 59 and 86 degrees F (15 and 30 degrees C) is permitted. Do not store in the bathroom. IF YOU MISS A DOSE OF THIS MEDICINE and you are taking 1 dose daily, take the missed dose if you remember the same day. Skip the missed dose if you do not remember until the next day. DO NOT take 2 doses at once.

DO NOT TAKE THIS MEDICINE IF YOU HAVE HAD A SEVERE ALLERGIC REACTION to aspirin or any medicine containing aspirin or to a nonsteroidal anti-inflammatory medicine (such as piroxicam, ibuprofen, naproxen, sulindac). A severe reaction includes a severe rash, hives, breathing difficulties, or dizziness. If you have a question about whether you are allergic to this medicine or if a certain medicine is a nonsteroidal anti-inflammatory medicine, contact your doctor or pharmacist. IF YOU EXPERIENCE difficulty breathing; tightness of chest; swelling of eyelids, face, or lips; or if you develop a rash or hives, tell your doctor immediately. Do not take any more doses of this medicine unless your doctor tells you to do so. DO NOT EXCEED THE RECOMMENDED DOSE or take this medicine for longer than prescribed without checking with your doctor. KEEP ALL DOCTOR AND LABORATORY APPOINTMENTS while you are using this medicine. ALCOHOL WARNING: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take this medicine or other pain relievers/fever reducers. This medicine may cause stomach bleeding. BEFORE YOU BEGIN TAKING ANY NEW MEDICINE, either prescription or over-the-counter, check with your doctor or pharmacist. This includes any medicines that contain aspirin, ibuprofen, naproxen, or ketoprofen. Aspirin as prescribed by your doctor for reasons such as heart attack or stroke prevention (i.e., non-arthritis doses, between 81-325 mg per day) should be discussed with your doctor before combining with this medicine. Caution is advised when using this medicine in the elderly because they may be more sensitive to the side effects of this medicine, especially stomach bleeding and kidney effects. FOR WOMEN: IF YOU PLAN ON BECOMING PREGNANT, discuss with your doctor the benefits and risks of using this medicine during the first 6 months of pregnancy. It should not be used during the last 3 months of pregnancy. IT IS UNKNOWN IF THIS MEDICINE IS EXCRETED in breast milk. DO NOT BREAST-FEED while taking this medicine.

Possible side effects
SIDE EFFECTS that may occur while taking this medicine include stomach upset, weakness or nausea. If they continue or are bothersome, check with your doctor. CHECK WITH YOUR DOCTOR AS SOON AS POSSIBLE if you experience itching or skin rash, swelling of the feet or ankles, unexpected weight gain. CONTACT YOUR DOCTOR IMMEDIATELY if you experience swelling of hands, face, lips, eyes, throat, or tongue; difficulty swallowing or breathing; hoarseness; flu-like symptoms; sluggishness; yellowing of the skin or eyes; dark urine or pale stools; or unusual fatigue. CONTACT YOUR DOCTOR IMMEDIATELY AND STOP TAKING THIS MEDICINE if you notice any of the following unlikely but very serious side effects: black stools, persistent stomach/abdominal pain, or vomit that looks like coffee grounds, mental/mood changes, or very stiff neck. If you notice other effects not listed above, contact your doctor, nurse, or pharmacist.

If you take too much
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include severe stomach pain, coffee ground-like vomit, change in the amount of urine, slow or shallow breathing, severe headache, or loss of consciousness.

Additional information
DO NOT SHARE THIS MEDICINE with others for whom it was not prescribed. DO NOT USE THIS MEDICINE for other health conditions. KEEP THIS PRODUCT out of the reach of children and pets. IF USING THIS MEDICINE FOR AN EXTENDED PERIOD OF TIME, obtain refills before your supply runs out.